Wyoming, 2015

Winter Storm in Wyoming, January 3 to 6, 2015

January 3 to 6, 2015 · NWS CYS · 6 events in 3 counties and zones

A prolonged period of westerly upslope flow and abundant Pacific moisture produced moderate to heavy snowfall and strong winds for the Snowy and Sierra Madre ranges, as well as the adjacent foothills including Arlington and Elk Mountain. Falling and blowing snow created very low visibilities and dangerous travel along Interstate 80 between Laramie and Rawlins.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A prolonged period of westerly upslope flow and abundant Pacific moisture produced moderate to heavy snowfall and strong winds for the Snowy and Sierra Madre ranges, as well as the adjacent foothills including Arlington and Elk Mountain. Falling and blowing snow created very low visibilities and dangerous travel along Interstate 80 between Laramie and Rawlins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 3, 3:08 AM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Jan 3, 3:08 AM MST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
308 AM MST SAT JAN 3 2015

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 300 AM MST SAT JAN 3 2015

ACTIVE WEATHER BEGINNING THIS MORNING AND CONTINUING THROUGH THE
REMAINDER OF THE SHORT TERM.

CURRENTLY...COLD FRONT THAT WILL BRING THE WIDESPREAD SNOW TO OUR
AREA STILL RESIDES OVER NORTHERN WYOMING EARLY THIS MORNING.
GETTING SNOW REPORTS AT GILLETTE AND SHERIDAN THIS MORNING. FOR US
HERE IN SOUTHEAST WYOMING AND NEBRASKA PANHANDLE...WE ARE STILL
DRY WITH MAINLY CLEAR SKIES OVERHEAD FOR THE MOMENT. STRONG 3
HOURLY PRESSURE RISES SEEN ON AREA METARS NORTH OF THE FRONT A
GOOD INDICATION OF THE STRONGER WINDS WE WILL SEE ONCE THE FRONT
PASSES LATER.

FRONT LOOKS TO MAKE IT INTO CONVERSE/NIOBRARA COUNTIES IN EASTERN
WYOMING AND THE NORTHERN NEBRASKA PANHANDLE TOWARDS 12Z THIS
MORNING AND DOWN HERE TO THE WYOMING/COLORADO BORDER BY 18Z. BOTH
THE GFS AND NAM SHOWING PRETTY STRONG LOW LEVEL WINDS BEHIND THE
FRONT OF 20-30KTS PERSISTING THROUGH THE AFTERNOON. LOOKING AT A
WIDESPREAD 2-4 INCHES OF SNOW BEHIND THE FRONT...SO WENT AHEAD
WITH A SNOW/BLOWING SNOW ADVISORY FOR ALL AREAS EAST OF THE
LARAMIE RANGE TODAY.

LOOKS LIKE A PROLONGED SNOW EVENT FOR THE SNOWY AND SIERRA MADRE
RANGES THROUGH MONDAY. WITH WINDS INCREASING TONIGHT AND BECOMING
VERY STRONG OUT THERE...WENT WITH A WINTER STORM WARNING. GFS
SHOWING A VERY STRONG 110 TO 120KT JET FROM THE NORTHWEST OVER THE
MOUNTAINS OF CARBON COUNTY TONIGHT THROUGH SUNDAY...A VERY
FAVORABLE UPSLOPE EVENT FOR HEAVY SNOW OUT THERE. WITH THIS FAVORABLE
NORTH UPSLOPE AND INCREASING MID LEVEL WINDS...WENT AHEAD AND
ADDED THE ARLINGTON ZONE INTO THE WINTER STORM WARNING AS WELL.
TRAVEL ON INTERSTATE 80 BETWEEN LARAMIE AND RAWLINS COULD BE
SEVERELY IMPACTED WITH NEAR BLIZZARD CONDITIONS.

WINDS WILL CONTINUE TO INCREASE SUNDAY INTO MONDAY ACROSS
SOUTHEAST WYOMING. IN FACT...THE LATEST WRF WRKHGT PRODUCT SHOWING
CRAIG TO CASPER 850/700MB HEIGHT GRADIENTS INCREASING TO NEAR
60MTRS AT 15Z SUNDAY AND TO 88/78 MTRS RESPECTIVELY MONDAY
MORNING. GFS 700MB WINDS BY 18Z MONDAY OVER 80KTS ACROSS THE SOUTH
LARAMIE RANGE. FOR NOW...HAVE HIGH WIND WATCH FOR BORDEAUX AND
SOUTH LARAMIE RANGE...BUT DO BELIEVE WATCHES WILL NEED TO BE
EXPANDED TO COVER LOWER ELEVATIONS SUNDAY NIGHT INTO MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 300 AM MST SAT JAN 3 2015

MONDAY NIGHT/TUESDAY...STRONG AND MOIST NORTHWEST FLOW ALOFT
CONTINUES...PRODUCING WIDESPREAD OROGRAPHIC SNOWS OVER THE SNOWY AND
SIERRA MADRE RANGES...WITH PLENTY OF MIDDLE AND HIGH CLOUDS
ELSEWHERE. CONTINUED WINDY...ESPECIALLY AFTER DAYBREAK TUESDAY PER
PROGGED SURFACE THROUGH 700 MB GRADIENTS. MODELS NOW COMING INTO
BETTER AGREEMENT SHOWING THE LEADING EDGE OF AN ARCTIC COLD FRONT
SNAKING ACROSS OUR NORTHERN AND EASTERN COUNTIES IN THE AFTERNOON.
WITH THE MODELS KEEPING THE DEEPER ATMOSPHERIC MOISTURE TO OUR NORTH
AND EAST...WILL KEEP OUR COUNTIES DRY...THOUGH WOULD NOT BE
SURPRISED TO SEE SOME SNOW SHOWERS ALONG AND BEHIND THE ARCTIC COLD
FRONTAL BOUNDARY.

WEDNESDAY...THOUGH NORTHWEST FLOW ALOFT CONTINUES...HEIGHTS ALOFT
RISE OVER OUR COUNTIES WITH THE WESTERN EDGE OF THE ARCTIC AIRMASS
LYING SOMEWHERE ACROSS OUR EASTERN COUNTIES...LIKELY ALONG AND EAST
OF INTERSTATE 25...THUS A COLDER DAY ON TAP...THOUGH WITH MINIMAL
SNOWFALL CHANCES DUE TO THE LACK OF LOW AND MID LEVEL MOISTURE AND
LIFT.

THURSDAY...LOOKING AT A DECENT WARMING TREND AS A TRANSITORY RIDGE
ALOFT MOVES OVER WESTERN WYOMING...AND OUR HEIGHTS AND THICKNESSES
RISE. MODELS STILL SHOW THE ARCTIC FRONTAL BOUNDARY SOMEWHERE ACROSS
OUR NORTHERN COUNTIES...WHICH MAY BE PROBLEMATIC.. NO PRECIPITATION
EXPECTED DUE TO PAUCITY OF LOW AND MID LEVEL MOISTURE.

FRIDAY...BACK INTO THE COLD AIR...IF THE GFS SOLUTION
VERIFIES...WHICH SEEMS MORE PLAUSIBLE THAN THE ECMWF
SOLUTION...SHOWING THE NEXT SHORTWAVE TROUGH APPROACHING FROM THE
GREAT BASIN STATES. SNOWFALL CHANCES LOOK MEAGER CONSIDERING LIMITED
LOW AND MID LEVEL MOISTURE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 305 AM MST SAT JAN 3 2015

STRONG MODIFIED ARCTIC AIRMASS SWEEPS ACROSS OUR
COUNTIES TODAY IN THE WAKE OF A QUICKLY SOUTHWARD MOVING COLD FRONT
WITH WINDS TURNING NORTH AND GUSTING 30 TO 45 MPH. CEILINGS AND
VISIBILITIES QUICKLY DECREASING IN THE WAKE OF THE ARCTIC COLD FRONT
WITH WIDESPREAD IFR DEVELOPING IN SNOW AND LOW CLOUDS. IMPROVING
CEILINGS AND VISIBILITIES SATURDAY NIGHT AS THE SHORTWAVE TROUGH
ALOFT MOVES AWAY FROM THE AVIATION DISTRICT.

&&

.FIRE WEATHER...
ISSUED AT 155 AM MST SAT JAN 3 2015

NO FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK.  WIDESPREAD
SNOWFALL ACCUMULATIONS OF 2-3 INCHES ARE EXPECTED FROM SATURDAY
MORNING THROUGH THE EARLY EVENING. A WIDESPREAD HIGH WIND EVENT
LOOKS LIKELY FROM LATE SUNDAY MORNING...PERSISTING INTO AT LEAST
TUESDAY MORNING. BUT WITH THE COOL TEMPERATURES CONTINUING...SNOW
COVER WILL REMAIN ACROSS LOWER ELEVATIONS THROUGH AT LEAST THE
MIDDLE OF NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR WYZ101>103-106>108-116>119.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT
     FOR WYZ106-116-117.

     WINTER STORM WARNING FROM 8 AM THIS MORNING TO 8 AM MST MONDAY
     FOR WYZ110-112-114.

NE...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 3, 3:36 AM MST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
336 AM MST SAT JAN 3 2015

WYZ101>119-041045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
336 AM MST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO SOUTHERN WYOMING AND THE NEBRASKA
PANHANDLE THROUGH THE EARLY MORNING HOURS TODAY. BEHIND THE
FRONT...WIDESPREAD SNOW ACCUMULATIONS OF 2 TO 4 INCHES WILL
COMBINE WITH NORTH WINDS GUSTING TO 35 MPH TO CREATE HAZARDOUS
WINTER WEATHER CONDITIONS BY MID MORNING...PERSISTING INTO THE
LATE AFTERNOON. WINTER WEATHER ADVISORIES FOR SNOW AND BLOWING
SNOW ARE IN EFFECT FOR AREAS OF SOUTHEAST WYOMING EAST OF THE
LARAMIE RANGE.

A PROLONGED SNOW EVENT IS LIKELY FOR THE SNOWY AND SIERRA MADRE
RANGES...AS WELL AS THE INTERSTATE 80 CORRIDOR BETWEEN LARAMIE AND
RAWLINS TODAY THROUGH MONDAY. MODERATE TO HEAVY SNOW...COMBINED
WITH STRONG WEST TO NORTHWEST WINDS WILL CREATE NEAR BLIZZARD
CONDITIONS FOR THESE AREAS THROUGH MONDAY. WINTER STORM WARNINGS
ARE IN EFFECT FOR THE SNOWY...SIERRA MADRE AND NORTH SLOPES OF THE
SNOWY RANGE THROUGH MONDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP ON SUNDAY FROM LARAMIE
TO RAWLINS. GUSTS TO 60 MPH WILL BE POSSIBLE IN THE ARLINGTON
AREA. THE STRONG WINDS WILL THEN SPREAD TO THE REST OF SOUTHEAST
WYOMING ON MONDAY WITH GUSTS TO IN EXCESS OF 70 MPH POSSIBLE
MAINLY IN THE WIND PRONE AREAS. OUTSIDE THE WIND PRONE
AREAS...WIND GUSTS OF 60 MPH OR GREATER ARE POSSIBLE MONDAY AND
TUESDAY. WIDESPREAD STRONG WINDS AND BLOWING SNOW COULD IMPACT
TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.
HOWEVER...PLEASE SEND US YOUR SNOW REPORTS FROM NEW SNOW FALL YOU
MAY RECEIVE TODAY.

NEZ002-003-019>021-054-055-095-096-041045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
336 AM MST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE NEBRASKA PANHANDLE THROUGH THE
EARLY MORNING HOURS TODAY. BEHIND THE FRONT...WIDESPREAD SNOW
ACCUMULATIONS OF 2 TO 4 INCHES WILL COMBINE WITH NORTH WINDS
GUSTING TO 35 MPH TO CREATE HAZARDOUS WINTER WEATHER CONDITIONS BY
MID MORNING...PERSISTING INTO THE LATE AFTERNOON. WINTER WEATHER
ADVISORIES FOR SNOW AND BLOWING SNOW ARE IN EFFECT FOR THE ENTIRE
NEBRASKA PANHANDLE THROUGH LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP ON MONDAY AND PERSIST
INTO TUESDAY. WIND GUSTS OF 60 MPH OR GREATER ARE POSSIBLE MONDAY
AND TUESDAY. WIDESPREAD STRONG WINDS AND BLOWING SNOW COULD IMPACT
TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.
HOWEVER...PLEASE SEND US YOUR SNOW REPORTS FROM NEW SNOW FALL YOU
MAY RECEIVE TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
January 3, 9:00 AM MST to January 6, 12:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 feet) estimated 16.5 inches of snow.

Winter Storm, Sierra Madre Range

When
January 3, 9:00 AM MST to January 6, 12:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 feet) estimated 16.5 inches of snow.

Winter Storm, Snowy Range

When
January 3, 9:00 AM MST to January 6, 12:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 feet) estimated 12 inches of snow.

Winter Storm, Snowy Range

When
January 3, 9:00 AM MST to January 6, 12:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 feet) estimated 12 inches of snow.

Winter Storm, Snowy Range

When
January 3, 9:00 AM MST to January 6, 12:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 feet) estimated 12 inches of snow.

Winter Storm, North Snowy Range Foothills

When
January 3, 9:00 AM MST to January 6, 12:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Moderate to heavy snow combined with wind gusts of 50 to 60 mph created near zero visibilities along Interstate 80.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555974, 555975, 555976, 555977, 555978, 555979.